Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Morristown, TN

May 9, 2003Scott County, Virginia

NWS Morristown, TN issued this flash flood warning at May 9, 2003, 3:23 AM EDT for Scott County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 3:23 AM EDT (07:23 UTC)
Expired
May 9, 2003, 5:30 AM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Scott County, VA

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 090725
FFWMRX
VAC169-090930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 AM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 530 AM EDT

* AT 318 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN NEAR GATE CITY.    
  THESE THUNDERSTORMS WERE CONTINUING OVER THE SAME AREAS.

* LOCATIONS IN THE WARNING INCLUDE...
  GATE CITY...WEBER CITY...HILTONS...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO 
THREE INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR. AN ADDITIONAL 
ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT TWO HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3675 8263 3660 8270 3661 8230 3674 8235

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:00 AM EDT, 23 minutes earlier.

Area forecast discussion, May 9, 3:00 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT FRI MAY 9 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT FRI MAY 9 2003

SOMEWHAT DRIER/WARMER WEATHER IN STORE FOR THE NEXT COUPLE OF DAYS
BEFORE A COLD FRONT APPROACHES THE AREA SUNDAY MORNING.

03Z SURFACE ANALYSIS SUGGESTS STATIONARY FRONT CONTINUES TO LURK
JUST NORTH OF OUR FORECAST AREA...THROUGH EASTERN KENTUCKY AND
SOUTHWESTERN VIRGINIA. SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP
AND RIDE ALONG THE BOUNDARY. MODELS PROJECT THAT THIS BOUNDARY WILL
CONTINUE TO DRIFT NORTHWARD. THE FORECAST AREA WILL BE LEFT IN THE
WARM SECTOR...AND TEMPS FOR THE NEXT TWO DAYS WILL BE REFLECTIVE
WITH DAY TIME MAX TEMPS ANTICIPATED TO BE WELL ABOVE CLIMATOLOGY.

MODELS ARE IN REASONABLY GOOD AGREEMENT THIS RUN AND DEPICT UPPER
RIDGING WILL CONTINUE TO BUILD OVER THE REGION. TIME HEIGHTS SHOW
RELATIVELY DRY AIR ALOFT BUT A GOOD AMOUNT OF MOISTURE IN THE
BOUNDARY LAYER WHICH WOULD BE EXPECTED IN LIGHT OF THE MOIST SURFACE
CONDITIONS. AS A RESULT...ISOLATED TO SCATTERED DIURNAL CONVECTION
CAN BE EXPECTED IN SOME AREAS FOR BOTH FRIDAY AND SATURDAY.

THE AFOREMENTIONED FRONT ON SUNDAY WILL BEGIN TO AFFECT THE AREA BY
12Z. THIS FEATURE IS PROJECTED TO PASS THROUGH THE AREA QUITE
QUICKLY...THUS QPFS ARE NOT ANTICIPATED TO BE EXCEPTIONALLY HIGH.
STILL APPEARS THERE WILL BE A FAIRLY GOOD COVERAGE AND AM INCLINED
TO GO SOMEWHAT ABOVE GUIDANCE FOR PERIODS 4 AND 5...OR AT LEAST
FAVOR HIGHEST GUIDANCE POPS. TIMING UNCERTAINTIES LOWERS CONFIDENCE
IN THIS SCENARIO HOWEVER. COOLER AND SIGNIFICANTLY DRIER AIR WILL
SUCCEED THE FRONTAL PASSAGE.

FOR TEMPS...GENERALLY WENT WITH A BLEND WITH A SLIGHT EDGE TOWARD
THE GFS MOS.

PRELIMINARY NUMBERS FOLLOW:
CHA   88  68  90  67 /  20  10  30  30
TYS   86  67  88  66 /  30  20  30  30
TRI   82  63  86  62 /  40  20  30  30
OQT   86  67  88  67 /  30  20  30  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
853 PM EDT THU MAY 8 2003

WEAK WARM FRONT STRETCHES FROM SOUTHWEST VIRGINIA THROUGH EAST
KENTUCKY. GOOD THETA-E RIDGE IS ALONG AND JUST SOUTH OF THIS
BOUNDARY.  MCS DEVELOPING ACROSS NORTHERN KENTUCKY WILL LIKELY
FOLLOW THIS BOUNDARY ESE/SE INTO SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE LATER TONIGHT.  MODERATELY UNSTABLE AIRMASS WITH LIFTED
INDICES OF -4 TO -6 AND CAPES BETWEEN 1500-2000 J/KG. ENOUGH
DRY AIR AT MID-LEVELS AND HEIGHT OF WBZ TO SUGGEST A POTENTIAL
OF DAMAGING WINDS AND LARGE HAIL.

PLAN ON KEEPING LIKELY POPS NORTHERN HALF OVERNIGHT...ESPECIALLY
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND INCLUDE SOME POSSIBLY
SEVERE IN FORECAST.

MAY ALSO INCLUDE PATCHY FOG AS WELL...ESPECIALLY TYS SOUTHWARD.

CURRENT TEMPERATURES FORECAST LOOKS GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
255 PM EDT THU MAY 8 2003

WARMEST TEMPS OCCURRING THIS AFTERNOON OVER PAST FEW DAYS...AND
ATMOSPHERE HAS BECOME QUITE UNSTABLE (CAPES 1000-2000 J/KG AND
LIFTED INDICES OF -6 TO -8 DEGS C).  THE FORECAST DILEMMA FOR THIS
PACKAGE IS HOW MUCH DOES THE DEVELOPING MCS OVER WEST TN AFFECT OUR
REGION LATER THIS EVENING?  I WOULD NOT EXPECT MUCH WEAKENING AS THE
COMPLEX MOVES EAST OVER AN SUCH AN UNSTABLE AREA...AND THIS IS WHAT
THE NGM/GFS MODELS SUPPORT.  THE ETA/MESO-ETA 12Z MODEL RUN HAS
BECOME QUITE DRY...AND A BIT DIFFERENT FROM EARLIER RUNS.  THUS...I
WILL MAINTAIN CONTINUITY WITH PREVIOUS PACKAGE AND DISREGARD THE ETA
MODEL AND ITS MOS POPS.  SOME CONCERN FOR SOME FLASH FLOODING IF
RAINS MORE THAN ONE HALF INCH WERE TO OCCUR OVER SE TN AREAS...BUT
REMAINDER OF REGION SHOULD BE ABLE TO HANDLE CONVECTIVE RAINS
TONIGHT.  WILL LET R SHIFT MONITOR THE DEVELOPMENT/PROGRESS OF
CONVECTION THIS EVENING...AND NOT ISSUE A FLASH FLOOD WATCH AT THIS
TIME.

FOR LATER PERIODS...UPPER RIDGE BUILDS ON FRIDAY AND WARM FRONT IS
PROGD TO LIFT JUST NORTH OF SWRN VA...SO SHOULD SEE A RETURN TO
MAINLY DIURNAL CONVECTION...AND MUCH LESS COVERAGE.  I KEPT HIGHER
POPS NORTH IN ASSOCIATION WITH LIFTING WARM FRONT.  ALMOST A DRY
FORECAST FRIDAY NIGHT...THEN ONLY SPOTTY CONVECTION SATURDAY.  A
STRONG SYSTEM AND COLD FRONT APPROACH BY 12Z SUNDAY...SO MORE CLOUDS
AND AN INCREASE POPS CAN BE EXPECTED AT THAT TIME.  MY PRELIMINARY
TEMPS AND POPS FOLLOW:

FCSTID =   10
CHA   65  87  66  89 /  50  20  10  30
TYS   64  85  64  88 /  60  30  10  30
TRI   60  83  61  85 /  60  40  20  30
OQT   63  84  64  86 /  60  30  10  30

TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
958 AM EDT THU MAY 8 2003

FOG HAS LIFTED WITH GOOD IMPROVEMENT IN VISIBILITIES...ALTHOUGH LOW
CLOUD DECK DOES STILL PERSIST EXCEPT FOR A FEW LARGE BREAKS OVER
SOUTHERN HALF OF THE FORECAST AREA.  SHOULD SEE SOME SUNSHINE ALL
AREAS THIS AFTERNOON...BEFORE CONVECTION STARTS TO DEVELOP AGAIN.
MODIFIED RNK/BNA 12Z SOUNDINGS SHOW POTENTIAL FOR CAPES OF 1300 TO
1700 J/KG AND LIFTED INDICES OF -4 TO -7 IF MAX TEMPS HIT LOW 80S.
THE DRY AIR IN THE MID LEVELS SHOULD ENHANCE DOWNDRAFTS WITH WINDEX
SUGGESTING 55 KNOT WIND GUSTS POSSIBLE.  OUR HAZARDOUS WEATHER
OUTLOOK (HWO) IS TOP NOTCH AND COVERS THE SEVERE THREAT AS WELL AS
LINGERING FLOODING.

THE WARM FRONT (DEWPOINT FRONT?) IS WELL DEFINED FROM SW TN SOUTHEAST
INTO NRN AL...AND WOULD APPEAR TO BE ONE FEATURE FOR INITIAL
DEVELOPMENT.  OTHERWISE...TERRAIN/OROGRAPHICS WILL AID DEVELOPMENT
AS WELL.  THE LIKELY POPS FOR SE TN TAPERING TO SLIGHT CHANCE POPS
FOR NE TN/SWRN VA LOOK GREAT.

A MORNING UPDATE WILL FOLLOW TO REMOVE FOG/MORNING WORDING.

TG
Hazardous weather outlook, May 8, 5:00 AM EDT, 22 hours 23 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...THURSDAY...

RECENT RAINS HAVE RESULTED IN WIDESPREAD AND SEVERE FLOODING ACROSS
PORTIONS OF SOUTHEAST TENNESSEE AND IN COCKE COUNTY.  MORE
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THIS
AFTERNOON THROUGH TONIGHT ACROSS ALL OF EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.  A WARM FRONT
MOVING NORTHWARD ACROSS THE AREA WILL HELP INITIATE THE STORMS...AS
WILL THE HIGHER TERRAIN OF THE CUMBERLAND PLATEAU AND THE
APPALACHIAN MOUNTAINS.  THE MAJOR WEATHER THREATS FROM THESE STORMS
WILL BE HEAVY RAIN...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS.
THE TORNADIC THREAT WILL BE LOW.

* FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL RIVERS ARE STILL EXPECTED TO BE IN FLOOD ON FRIDAY.  SEE THE
PRODUCTS LISTED BELOW FOR DETAILS.  ADDITIONAL THUNDERSTORMS ARE
EXPECTED...BUT COVERAGE WILL NOT BE AS EXTENSIVE AS IN RECENT
DAYS...FOR FRIDAY AND SATURDAY.  SUNDAY... HOWEVER...MAY BE ANOTHER
DAY OF WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...AS A COLD
FRONT MOVES ACROSS THE REGION.  AFTER THIS...DRIER AND MORE STABLE
AIR SHOULD MOVE INTO THE AREA AND PRECIPITATION CHANCES WILL
DECREASE THROUGH WEDNESDAY.

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS *

SP

In the hours before

Local storm report, May 9, 2:56 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 AM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    PENNINGTON GAP            VA   1.00 IN HAIL
05/09/03   LEE                            QUARTER SIZE HAIL AT
                                          PENNINGTON GAP. REPORTED
                                          BY SPOTTER.

0145 AM    NORTON                    VA   WIND DAMAGE
05/09/03   NORTON                         SEVERAL TREES DOWN IN
                                          NORTON. REPORTED BY
                                          DISPATCH.

0150 AM    APPALACHIA                VA   WIND DAMAGE
05/09/03   WISE                           SEVERAL TREES AND POWER
                                          LINES DOWN IN APPALACHIA.
                                          REPORTED BY DISPATCH.
Local storm report, May 9, 3:21 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 AM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 AM    BLOUNTVILLE               TN   60 MPH TSTM GUST
05/09/03   SULLIVAN                       ASOS REPORT OF 66 MPH
                                          WIND GUST AT THE
                                          TRI-CITIES REGIONAL
                                          AIRPORT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:22 AM EDTSevere Thunderstorm WarningMRXWise, City of Norton38 min
May 9, 1:46 AM EDTSevere Thunderstorm WarningMRXLee, Scott44 min
May 9, 2:00 AM EDTSevere Thunderstorm WarningMRXRussell, Wise, City of Norton60 min
May 9, 2:18 AM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol57 min
May 9, 2:38 AM EDTSevere Thunderstorm WarningMRXScott22 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.